New York, 2017

Damaging Wind in New York, August 21, 2017

August 21, 2017 · NWS BGM · 1 event in 1 county or zone

An upper level disturbance moved across the state of New York Monday afternoon within an unstable environment and generated scattered showers and thunderstorms across the area. Some of these thunderstorms became severe and caused damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance moved across the state of New York Monday afternoon within an unstable environment and generated scattered showers and thunderstorms across the area. Some of these thunderstorms became severe and caused damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 2:27 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 21, 2:27 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
327 PM EDT Mon Aug 21 2017

.SYNOPSIS...
A cold front will push through the area tomorrow triggering
showers and thunderstorms. Some of these storms could be very
strong and may contain damaging winds. Dry and clearing
conditions will return for Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Weak upper wave may help trigger some isolated convection this
afternoon, especially over the central and southern zones.
Plenty of cape is available, but wind fields are weak and there
is no good surface trigger. Will keep slight to chance pops
thru the afternoon.

Tonight, plenty of debris clouds around so despite light winds
and low level moisture, fog should be more limited, if at all.

String cold front and upper wave approaches for Tuesday. Once
again, plenty of energy, with forecasted capes around and
possibly exceeding 1500 j/kg. Wind field is more impressive with
much higher shear numbers. So, severe thunderstorms are a
definite concern, with damaging winds the most likely
consequence.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
320 PM EDT Update...
By Wed night, the upper-lvl trough will slowly swing across the
region and NW flow at mid-lvls will prevail in the wake of the
a secondary fropa. This NW flow will bring about a 10 degree
temp difference to the region on Wed and as the upper low will
be slow to pass, the chance for precip on Wed will prevail (lake
enhanced, however moisture will be somewhat limited)

NW flow at mid-lvls will continue through the night and CAA will
continue to funnel into the region. This will result in sfc temps
reaching the low 50s/upper 40s by sunrise on Thurs. Thursday
afternoon a more pronounced shortwave trough will dive across
the Great Lakes region and swing across PA/NY Thurs night. This
wave will create an environment conducive for showers to develop
during the day on Thursday. By 06Z Friday, the trough axis will
be east of the region and anti-cyclonic flow aloft will create
strong subsidence and end the chance for precip. The subsidence
will likely cause lingering cloud coverage at the end of the
day to dissipate and cause strong radiational cooling develop,
thus sfc temps are expected to fall into the upper 40s/low 50s
Thurs night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
320 PM EDT Update...
Updated with new WPC guidance...
Minor changes were made from previous forecast...
Anti-cyclonic flow over the northeast combined with amplified
ridging over the western CONUS will result in quiet weather for
the extended forecast. High pressure is expected to prevail over
the region Friday and possibly linger through the weekend which
will result in below seasonal temperatures. This pattern may
prevail through the start of early next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Isolated showers and storms may pop up this afternoon,
especially across the southern tier and NEPA, but coverage
should not be enough for inclusion in the TAFs. Tonight, spotty
fog is possible but with increasing high clouds, it will not be
as extensive as previous nights. Brief IFR and spotty MVFR is
possible. On Tuesday, a strong cold front will approach
developing thunderstorms. Timing may bring them in the north and
west sites before then of the period.

Outlook...

Tuesday...Restrictions likely in showers and thunderstorms.

Wednesday/Thursday/Friday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM/RRM
NEAR TERM...DGM/RRM
SHORT TERM...KAH
LONG TERM...KAH
AVIATION...DGM/RRM
Hazardous weather outlook, Aug 21, 1:04 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
204 PM EDT Mon Aug 21 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
204 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected Tuesday afternoon and evening along a
cold front. Some of these storms could be severe with damaging winds
the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 3:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
444 PM EDT MON AUG 21 2017

NYZ024-025-044-055-056-212130-
Chemung NY-Cortland NY-Tioga NY-Broome NY-Tompkins NY-
444 PM EDT MON AUG 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WESTERN BROOME...
EASTERN CHEMUNG...SOUTHWESTERN CORTLAND...TIOGA AND SOUTHERN TOMPKINS
COUNTIES UNTIL 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newfield to Waverly. Movement was east at
25 mph.

Half inch hail and strong wind gusts will be possible with these
storms.

Locations impacted include...
Chemung, Binghamton, Vestal, Johnson City, Endicott, Barton, Maine,
Newfield, Waverly and Owego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4246 7597 4200 7593 4200 7662 4224 7664
      4225 7662 4228 7662 4229 7664 4240 7665
TIME...MOT...LOC 2044Z 266DEG 20KT 4233 7658 4203 7655

BJT

The radar

The Binghamton radar (KBGM), 37 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
August 21, 4:10 PM EST to 4:20 PM EST
Where
Tioga County, 0.51 mi W of West Candor
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.220, -76.430

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a few trees between Spencer and Candor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712298.